Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Started feeling disorientation, nausea, slight dizziness after using cocaine. Any thoughts?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
After using cocaine about a year ago I started having symptoms of disorientation, nausea, slight dizziness but not vertigo, felt like my brain was shaking in my head.. Many other symptoms. I've had mri's ct scans with normal results I'm always told its anxiety which I do have. But in my opinion is caused by the symptoms. I started working with a therapist and my symptoms were pretty much gone, I was doing pretty good. Then yesterday I hurt my ear with a q-tip it hurt for a moment then about an hour later I got a sharp pain and now today I feel the dizziness all back. Naturally I'm panicking about this wondering if its been my ears the whole time. Could you way in on this in detail please?
Posted Tue, 4 Dec 2012 in Mental Health
Answered by Dr. Jonas Sundarakumar 4 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you are in a lot of distress after the recent turn of events. Now, cocaine is indeed associated with a variety of psychiatric problems. Particularly,it is well known to precipitate or 'unmask' underlying anxiety problems and result in many types of anxiety disorders. Now, regarding your physical symptoms such as dizziness, disorientation, nausea, etc., it is important to understand that anxiety can not only manifest itself as psychological symptoms but also as physical symptoms. You have also mentioned that MRIs and CTs have failed to detect any medical / neurological cause for your physical symptoms. In such cases it is likely that certain neuro-chemical imbalances in your brain (which are found in anxiety disorders) can be causing you to have a heightened perception of sensations, thereby resulting in these symptoms. Now, this does NOT mean that 'everything is in your head' and that you are simply being over-anxious and 'imagining' the symptoms. The neuro-biological co-relation between anxiety disorders and 'somatic' or bodily symptoms is well established. In this conditon, these neuro-chemical imbalances cause the person's pain and other sensory thresholds to get lowered and he / she starts percieving abnormal pain or sensations when there is no major underlying pathological stimulus. Moreover, when there are chronic, unresolving physical symptoms for which a definitive medical cause cannot be established, soon the person develops distress and anxiety due to the undiagnosed symptoms and this anxiety itself then starts worsening the symptoms more. Soon this becomes a viscious cycle, leaving the person in extreme suffering.

You have also personally experienced that your symptoms had subsided after therapy and you say that you were doing pretty good. So, I think it is very likely that the recent onset of diziness after the ear problem is also anxiety-related. It is very unlikely that a small external injury to your ear (with a q-tip) could have immediately caused the dizziness. So, firstly, I would advise you not to worry about this and get excessively concerned that you may be having a ear abnormality which could have resulted in all your symptoms.

Secondly, if your anxiety or associated physical symptoms are distressing, it may be worthwhile to take some treatment for the same or have a few more sessions of psychotherapy. Certain types of antidepressant medication like Mirtazapine or Duloxetine are particularly effective in treating somatic manifestations of anxiety. Mirtazapine has a specific beneficial effect in controlling nausea and dizziness due to a specific serotonin (5HT3) receptor action. There are also certain specific psychological therapies like CBT (Cognitive Behavior Therapy) or Relaxation therapies like progressive muscle relaxation, biofeedback, etc. which will help you handle the anxiety as well as control the physical symptoms.

In addition, following a healthy lifestyle, with a balanced diet and regular physical exercise everyday will also help you with your problems. You can also try simple relaxation techniques like XXXXXXX breathing, yoga, etc. So, please stay positive, try to ignore or distract yourself from the worrying or anxious thoughts and try to keep yourself engaged and active with something always. I would advise you to consult a psychiatrist for a detailed psychological assessment and to plan further treatment options. With appropriate treatment, I'm sure you will be able to overcome your problems soon.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Started feeling disorientation, nausea, slight dizziness after using cocaine. Any thoughts? 5 minutes later
Thank you so much that was very helpful :D
One quick follow up, I've had the anxiety disorder for 6 years but it wasn't until the cocaine I started getting new symptoms, dizziness, brain feels like its shaking, electric shock feelings on body... That's why I has all these tests done. Do you think the cocaine just created a whole new set of symptoms for me?
Answered by Dr. Jonas Sundarakumar 4 hours later
Hello again,

It is very likely that cocaine has triggered your new set of symptoms. Cocaine is a psychoactive drug which has extensive effects in the central nervous system and hence can cause a variety of psychological and physiological effects. Especially, in a "vulnerable" or "pre-disposed" individual (i.e. in an individual who already has pre-existing psychological problems and some degree of neuro-chemical abnormalities), cocaine can cause worsen these imbalances and result in severe symptoms. However, this doesnt mean that any permanent brain damage has necessarily been caused and therefore, with appropriate treatment, these neuro-chemical imbalances can be brought under control. So, regular treatment and psychotherapy will definitely help you get these symptoms under control.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor